Tennessee, 2014Damaging Wind in Tennessee, August 8, 2014
August 8, 2014 · NWS HUN · 1 event in 1 county or zone
A mid level short wave combined with hot temperatures and moderate instability to produce scattered strong to severe thunderstorms in a portion of southern middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level short wave combined with hot temperatures and moderate instability to produce scattered strong to severe thunderstorms in a portion of southern middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 8, 1:32 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 8, 1:32 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT FRI AUG 8 2014
.DISCUSSION...
THE 19Z SURFACE ANALYSIS...88-D RETURNS AND IR/VISIBLE SATELLITE
IMAGERY ALL INDICATE THAT A WEAK FRONTAL BOUNDARY WAS EXTENDING
SOUTHEAST OUT OF MIDDLE TENNESSEE INTO NORTHEAST ALABAMA AND INTO
WEST CENTRAL GEORGIA. A VORT MAX AT 500 MILLIBARS WAS ANALYZED TO BE
MOVING SOUTHEAST OUT OF ARKANSAS AND INTO WEST TENNESSEE. THIS
FEATURE WILL MOVE SOUTHEAST TOWARD THE FORECAST AREA THROUGH THIS
EVENING. WITH THE FORECAST AREA REMAINING SOUTHWEST OF THE FRONTAL
BOUNDARY...A MORE MOIST AND UNSTABLE ATMOSPHERE IS OVER THE AREA.
HOURLY LAPS/MSAS LIS WERE AROUND -4 AND PWAT VALUES APPROACHING TWO
INCHES ACROSS THE AREA AS OF 19Z. WE WILL CONTINUE TO MONITOR WET
MICROBURST POTENTIAL THROUGH EARLY EVENING. HAVE CONTINUED WITH
INCREASING POPS FOR TONIGHT AND INTO SATURDAY.
THE SECOND 500 MILLIBAR VORT MAX WILL DROP SOUTHEAST OUT OF MISSOURI
INTO WEST TENNESSEE BY 12Z SATURDAY. THIS WILL BE THE FOCUSING
MECHANISM FOR MORE SHRA/TSRA DEVELOPMENT FOR SATURDAY. WITH PWAT
VALUES EXPECTED TO BE SLIGHTLY ABOVE TWO INCHES...EXPECT THAT THERE
WILL BE A DECENT POTENTIAL FOR HEAVY RAINFALL ACROSS THE FORECAST
AREA. WILL CONTINUE WITH LIKELY POPS FORECAST AREA WIDE. THERE
SHOULD BE A LULL IN THE SHRA/TSRA ACTIVITY INITIALLY BY SUNDAY...BUT
WILL CONTINUE TO KEEP IN A LOW CHANCE POP FOR THE FORECAST AREA. IN
THE SHORT TERM...HAVE SLIGHTLY BUMPED UP TEMPS TO BE MORE IN LINE
WITH GUIDANCE NUMBERS.
A COLD FRONT WILL TAKE SHAPE OVER THE UPPER PLAINS STATES BY
SUNDAY...AND IS PROGGED BY THE MODELS TO SHIFT SOUTHEAST INTO THE
LOWER OHIO VALLEY TO NEAR THE OHIO RIVER BY 18Z MONDAY. THE MODELS
ARE IN FAIR AGREEMENT INVOLVING MOVING THE COLD FRONT FURTHER
SOUTHEAST INTO SOUTHERN MIDDLE TENNESSEE BY 06Z TUESDAY AND SLOWLY
THROUGH THE FORECAST AREA BY 00Z WEDNESDAY. HAVE SLIGHTLY UPPED
PRECIP CHANCES FOR MONDAY NIGHT AND INTO TUESDAY FOR THE FORECAST
AREA. WILL CONTINUE WITH LINGERING SLIGHT CHANCE POPS FOR TUESDAY
NIGHT AND INTO WEDNESDAY...TO ACCOUNT FOR THE SLOW MOVEMENT SOUTHEAST
OF THE COLD FRONT AND THE UNCERTAINTY THAT THE FRONT WILL NOT MOVE
NEARLY AS FAST AS THE MODELS ARE INDICATING. HAVE BACKED OFF SLIGHTLY
ON HIGH TEMPS ON WEDNESDAY...WITH SOME COOL ADVECTION OCCURRING IN
THE WAKE OF THE COLD FRONT.
HAVE REMOVED ANY PRECIP CHANCES FOR THE FORECAST AREA AFTER
WEDNESDAY...AS HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE REGION
THROUGH THURSDAY AND INTO FRIDAY. COOLER AIR FILTERING INTO THE
FORECAST AREA BY WEDNESDAY THROUGH THURSDAY SHOULD AGAIN RESULT IN
TEMPS BEING SLIGHTLY BELOW NORMAL FOR MID AUGUST. HAVE LOWERED TEMPS
NEARLY A CATEGORY FOR THURSDAY HIGHS AND LOWS AND INTO FRIDAY
MORNING...WHICH WOULD BE MORE IN LINE WITH THE ECMWF TEMP GUIDANCE.
TT
&&
.AVIATION...
/ISSUED 1259 PM CDT FRI AUG 8 2014/
FOR 18Z TAFS...PRIMARY CONCERN FOR BOTH HSV/MSL DURING THE UPCOMING
24-HR PERIOD WILL BE TSRA...WITH MULTIPLE OPPORTUNITIES FOR
CONVECTION THIS TAF CYCLE. SHRA/TSRA CURRENTLY DEVELOPING ACROSS NRN
ALABAMA WILL INCREASE IN COVERAGE THRU THE AFTN...WITH MORE
WIDESPREAD AND SIGNIFICANT IMPACTS COMING BTWN 08/20-23Z AS A MORE
ORGANIZED LINE OF STORMS CURRENTLY OVER NRN MISSISSIPPI SWEEPS ACROSS
REGION FROM THE WEST. THIS ACTIVITY WILL MOVE EWD EARLY THIS
EVENING...LEAVING A DECK OF LOWER STRATUS CLOUDS IN ITS WAKE. ANOTHER
DISTURBANCE WILL LIKELY IMPACT THE REGION BEGINNING VERY LATE
TONIGHT/EARLY SATURDAY MORNING...AND HAVE REINTRODUCED VCTS/CB BTWN
09/05-12Z. A THIRD AND POTENTIALLY STRONGER DISTURBANCE WILL BEGIN TO
IMPACT NW ALABAMA LATE IN THE PERIOD...AND HAVE INCLUDED A SEPARATE
VCTS/CB GROUP FOR MSL BEGINNING AT 09/16Z. OUTSIDE OF PRECIP VFR
CONDS ARE EXPECTED...BUT BRIEF DROPS TO IFR CIG/VLIFR VSBY WILL BE
PSBL IN SHRA/TSRA. PREVAILING SFC WINDS WILL REMAIN FROM THE SW AT
5-10 KNOTS.
70/DD
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 72 89 73 92 / 40 60 40 30
SHOALS 72 89 72 92 / 40 60 40 30
VINEMONT 72 88 72 90 / 40 60 40 30
FAYETTEVILLE 71 87 71 90 / 50 60 40 30
ALBERTVILLE 71 88 72 90 / 50 60 40 30
FORT PAYNE 70 88 71 91 / 50 60 50 30
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 8, 3:51 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
451 AM CDT FRI AUG 8 2014
ALZ001>010-016-TNZ076-096-097-091000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
451 AM CDT FRI AUG 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
TODAY...AS A SERIES OF UPPER LEVEL DISTURBANCES OUT OF THE NORTHWEST
INTERACT WITH A WEAK FRONTAL BOUNDARY STALLED ACROSS THE OUTLOOK
AREA. SOME STORMS MAY BE STRONG IN NATURE...CAPABLE OF WIND GUSTS IN
EXCESS OF 40 MPH AND PERIODS OF HEAVY DOWNPOURS...RESULTING IN
LOCALIZED FLOODING ON SOME ROADS...AND IN SMALL STREAMS AND LOW LYING
AREAS. THE COVERAGE OF STORMS IS THEN EXPECTED TO GRADUALLY DIMINISH
THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NUMEROUS THUNDERSTORMS RETURN TO THE AREA ON SATURDAY...AS A WAVE OF
UPPER DISTURBANCES CONTINUES TO MOVE SOUTHEASTWARD ACROSS THE REGION.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE AGAIN POSSIBLE WITH THE
STRONGER STORMS.
SCATTERED THUNDERSTORMS ARE THEN POSSIBLE SUNDAY THROUGH TUESDAY...AS
CONTINUED UPPER DISTURBANCES COMBINE WITH THE LINGERING WEAK FRONTAL
BOUNDARY IN PLACE ACROSS THE REGION. GUSTY WINDS AND BRIEF HEAVY
RAINFALL REMAIN POSSIBLE WITH ANY OF THE STRONGER STORMS.
THUNDERSTORM CHANCES ARE EXPECTED TO DIMINISH BY MID WEEK...AS A
REINFORCING COLD FRONT MOVES SOUTHWARD ACROSS THE OUTLOOK AREA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. TIMELY REPORTS OF ANY FLOODING OR WIND
DAMAGE THOUGH ARE APPRECIATED.
In the hours before
Special weather statement, Aug 8, 1:15 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT FRI AUG 8 2014
ALZ001-082000-
LAUDERDALE AL-
215 PM CDT FRI AUG 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 300 PM CDT...
AT 215 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WALNUT GROVE...OR 8 MILES NORTHEAST OF J P COLEMAN STATE PARK...
MOVING EAST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...WRIGHT...CLOVERDALE AND THREET.
LAT...LON 3501 8776 3488 8776 3489 8799 3491 8804
3491 8805 3490 8807 3490 8813 3501 8818
TIME...MOT...LOC 1914Z 266DEG 10KT 3499 8803
70/DDSpecial weather statement, Aug 8, 1:39 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
239 PM CDT FRI AUG 8 2014
ALZ001-002-082030-
LAUDERDALE AL-COLBERT AL-
239 PM CDT FRI AUG 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 330 PM CDT...
AT 239 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CENTERED NEAR CHEROKEE...OR 11 MILES EAST OF
IUKA...AND MOVING EAST AT 15 MPH.
PENNY SIZE HAIL AND WIND OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SHEFFIELD...TUSCUMBIA...CHEROKEE...EASTPORT...MALONE...RED ROCK...
PRIDE LANDING...OAKLAND...MT HESTER AND BARTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3489 8810 3488 8775 3467 8771 3468 8812
TIME...MOT...LOC 1938Z 263DEG 11KT 3480 8799
70/DD
Local storm report, Aug 8, 2:19 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CDT FRI AUG 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG ALBERTVILLE 34.26N 86.21W
08/07/2014 MARSHALL AL EMERGENCY MNGR
SEVERAL TREES AND FIVE POWER POLES AND POWERLINES WERE
DOWNED BY THUNDERSTORM WINDS DUE TO A MICROBURST.
&&
TTLocal storm report, Aug 8, 2:22 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT FRI AUG 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG BOAZ 34.20N 86.16W
08/07/2014 MARSHALL AL EMERGENCY MNGR
A FEW TREES AND POWERLINES AND A ROOF WAS LIFTED OFF OF A
MOBILE HOME DUE TO THUNDERSTORM WINDS.
0655 PM TSTM WND DMG ALBERTVILLE 34.26N 86.21W
08/07/2014 MARSHALL AL EMERGENCY MNGR
A LOCAL BUSINESS HAD ITS ROOF PARTIALLY DAMAGED DUE TO
THUNDERSTORM WINDS.
&&
TTLocal storm report, Aug 8, 2:23 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
323 PM CDT FRI AUG 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG BOAZ 34.20N 86.16W
08/07/2014 MARSHALL AL EMERGENCY MNGR
A FEW TREES AND POWERLINES AND A ROOF WAS LIFTED OFF OF A
MOBILE HOME DUE TO THUNDERSTORM WINDS.
0655 PM TSTM WND DMG ALBERTVILLE 34.26N 86.21W
08/07/2014 MARSHALL AL EMERGENCY MNGR
SEVERAL TREES AND FIVE POWER POLES AND POWERLINES WERE
DOWNED BY THUNDERSTORM WINDS DUE TO A MICROBURST.
0655 PM TSTM WND DMG ALBERTVILLE 34.26N 86.21W
08/07/2014 MARSHALL AL EMERGENCY MNGR
A LOCAL BUSINESS HAD ITS ROOF PARTIALLY DAMAGED DUE TO
THUNDERSTORM WINDS.
&&
TTLocal storm report, Aug 8, 2:46 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
346 PM CDT FRI AUG 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG CROSSVILLE 34.29N 85.99W
08/08/2014 DEKALB AL 911 CALL CENTER
POWER LINES DOWN IN DOWNTOWN CROSSVILLE
&&
SSThunderstorm Wind, Franklin
- When
- August 8, 3:14 PM CST to 3:19 PM CST
- Where
- Franklin County, 5 mi NW of Winchester to 6 mi S of Winchester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 35.231, -86.183
Several trees were downed by thunderstorm winds from Eastbrook road near Estill Springs, Tennessee to Iron Gap road and then along Keith Springs Mountain road, south of Winchester, Tennessee.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, August 8 to 9, 2014$104,000 · 52 kt wind · 15 events
- Damaging Winds and Lightning Strike in Alabama, August 8 to 9, 2014$100,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Utah, August 8 to 12, 2014$65,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Nebraska, August 8, 20142 injured · 2 in hail · 13 events
- Hail and Damaging Winds in South Carolina, August 8, 2014$13,000 · 1 in hail · 8 events
- Flash Flood and Hail in Nebraska, August 8 to 9, 20141.75 in hail · 11 events
- Hail and Damaging Winds in Texas, August 8, 20141.75 in hail · 6 events
- Damaging Winds in Maine, August 8, 201452 kt wind · 5 events
- Damaging Winds in Texas, August 8, 2014$8,000 · 61 kt wind · 4 events
- Damaging Winds in Oklahoma, August 8, 201453 kt wind · 4 events
- Hail in Colorado, August 8, 20140.88 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 8, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539648.